Kansas, 2010Flash Flood in Kansas, July 9, 2010
July 9, 2010 · NWS GLD · 1 event in 1 county or zone
Slow moving thunderstorms moved southeast across Thomas county during the evening hours, dropping very heavy rainfall which resulted in water running 18 inches deep across streets in Colby.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms moved southeast across Thomas county during the evening hours, dropping very heavy rainfall which resulted in water running 18 inches deep across streets in Colby.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 5:35 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 9, 5:35 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT FRI JUL 9 2010
.DISCUSSION...
200 PM MDT FRI JUL 9 2010
ISOLATED THUNDERSTORMS POPPING UP WITH AXIS OF 850-500
MOISTURE/AROUND 1K J/KG CAPE AND LITTLE CIN AND A SUBTLE WIND
SHIFT. STORM MOVEMENT SLOWLY E/SE. ANOTHER BATCH OF THUNDERSTORMS
CURRENTLY ALONG THE FRONT RANGE WITHIN 700-300 MOISTURE ALSO
MOVING E/SE. ACTIVITY EAST OF THE CO/KS BORDER EXPECTED TO LINGER
THROUGH 03Z OR SO BEFORE DISSIPATING WITH LOSS OF HEATING.
ACTIVITY TO THE WEST ALSO EXPECTED TO DISSIPATE AS IT REACHES THE
CO/KS BORDER.
MORE ORGANIZED CONVECTION WILL MOVE INTO THE AREA SATURDAY
AFTERNOON FROM THE NORTHWEST...EXITING THE AREA AROUND MIDNIGHT OR
SHORTLY AFTER. THERE ARE SOME TIMING DIFFERENCES WITH THE SPEED OF
THIS SYSTEM SO HAVE COMPROMISED GENERALLY FAVORING AREAS IN THE
VICINITY OF THE CO/KS BORDER BY 00Z...AREAS EAST OF THE BORDER
AFTER 00Z. SEVERE WEATHER POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL. AFTERNOON TEMPERATURES IN THE LOW TO MID 90S.
FOR SUNDAY NOT TERRIBLY EXCITED ABOUT AFTERNOON CHANCES FOR STORMS
AS WELL BE IN BETWEEN SATURDAY NIGHTS SYSTEM AND ANOTHER WHICH
APPROACHES THE AREA FROM THE NORTHWEST. FOR NOW WILL KEEP SLIGHT
CHANCE POPS BUT EMPHASIZE BETTER CHANCE SUNDAY NIGHT WITH LOW
CHANCE POPS AS THE SYSTEM MOVES THROUGH. HIGH TEMPERATURES AGAIN
LOW TO MID 90S.
DIFFICULT TEMPERATURE FORECAST MONDAY AS THE DEGREE OF COOLING
BEHIND SUNDAY NIGHTS SYSTEM IN QUESTION WITH GFS COOLER THAN THE
NAM. LOWERED TEMPS A FEW DEGREES WITH MID TO UPPER 80S BUT EXPECT
THIS TO CHANGE AS WE GET CLOSER TO THE DAY. ALSO NOT EXCITED ABOUT
AFTERNOON PRECIP CHANCES AS I THINK WELL BE IN BETWEEN FRONT RANGE
CONVECTION AND DEPARTING SYSTEM TO THE SOUTHEAST. ANY STORMS THAT
DO MANAGE TO DEVELOP WILL END BY MIDNIGHT.
TUESDAY-FRIDAY...TUESDAY LOOKS DRY WITH ANOTHER CHANCE OF STORMS
WEDNESDAY AFTERNOON AND NIGHT AS AN UPPER TROUGH AND COLD FRONT
MOVE INTO THE AREA. HIGH TEMPERATURES BOTH DAYS IN THE 90S.
THURSDAY SHOWING PLENTIFUL POST FRONTAL MOISTURE IN THE AREA WITH
DISTURBANCES MOVING THROUGH FROM THE WEST LEADING TO AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS. DRY WEATHER CURRENTLY EXPECTED
FRIDAY WITH CONVECTION POSSIBLE WEST OF THE AREA. MAX TEMPS AROUND
90 THURSDAY...LOW 90S FRIDAY.
99
&&
.AVIATION...
535 PM MDT FRI JUL 9 2010
FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PERSIST OVER BOTH
MCK AND GLD THROUGH THE EFFECTIVE TAF PERIOD. SHOWERS AND
THUNDERSTORMS THAT HAVE DEVELOPED ALONG THE NEBRASKA/KANSAS STATE
LINE ARE CURRENTLY MOVING SOUTHEAST...AND AT THIS POINT LOOK TO
REMAIN OUTSIDE OF THE VICINITY OF EITHER MCK OR GLD TERMINALS.
OUTFLOW FROM THIS THUNDERSTORM COMPLEX MOVING SOUTH IS EXPECTED TO
PASS OVER THE GLD TERMINAL CAUSING WINDS TO SHIFT TO THE NORTHEAST
BETWEEN 00Z-02Z. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY STILL
DEVELOP ACROSS THE AREA...WITH WEAK INSTABILITY A MOIST AIRMASS
STILL IN PLACE. THESE SHOWERS AND THUNDERSTORMS EFFECT OVER EITHER
TERMINAL IS STILL IN QUESTION...SO WILL KEEP CB IN TAFS FOR NOW.
DR
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 9, 3:15 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT FRI JUL 9 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
315 PM MDT FRI JUL 9 2010 /415 PM CDT FRI JUL 9 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS MOVING OFF THE FRONT RANGE WILL BRING A RISK OF
LOCALLY STRONG WIND GUSTS AND HAIL TO EASTERN COLORADO THROUGH
THE EVENING HOURS. ELSEWHERE...THUNDERSTORMS ACROSS WESTERN KANSAS
AND SOUTHWEST NEBRASKA WILL MOVE VERY SLOWLY PROMOTING LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
SATURDAY AFTERNOON AND NIGHT AS A WEATHER DISTURBANCE MOVES
THROUGH THE AREA FROM THE NORTHWEST. SEVERE THUNDERSTORMS ARE
EXPECTED WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL BEING THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO
POSSIBLE.
ANOTHER WEATHER DISTURBANCE WILL MOVE THROUGH THE AREA LATE SUNDAY
AFTERNOON THROUGH THE NIGHT PRODUCING ANOTHER CHANCE FOR
THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES JUST ABOUT
EVERY AFTERNOON AND EVENING FROM MONDAY THROUGH THURSDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.
07
In the hours before
Local storm report, Jul 9, 7:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD COLBY 39.39N 101.05W
07/09/2010 THOMAS KS AMATEUR RADIO
WATER FLOWING 18 INCHES DEEP IN TOWN.
&&
HENDERSONFlash Flood, Thomas
- When
- July 9, 7:10 PM CST to 9:10 PM CST
- Where
- Thomas County, 1.4 mi SSE of Colby to 1.45 mi ENE of Colby
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 39.382, -101.038
Water was reported flowing 18 inches deep in town. A CoCoRaHS observer also reported a rainfall rate of 8.23 inches per hour at 7:53 pm CDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, July 9 to 31, 2010$35 million · 5 events
- Hail and Damaging Winds in Georgia, July 9, 2010$812,000 · 1 in hail · 21 events
- Flood in Iowa, July 9 to 12, 2010$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2010$113,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, July 9, 2010$51,000 · 52 kt wind · 17 events
- Flash Flooding in New York, July 9, 2010$75,000 · 6 events
- Flash Flooding in Maine, July 9, 2010$80,000 · 4 events
- Flash Flood in West Virginia, July 9, 2010$75,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, July 9, 2010$30,000 · 6 events
- Damaging Winds in Alabama, July 9, 2010$27,000 · 55 kt wind · 5 events
- Damaging Winds and Lightning Strikes in North Carolina, July 9, 2010$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2010$16,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231433.